joni

What Happens When I Stop Birth Control?

What Happens When I Stop Birth Control?

Krista Lowe ND
6 min read

Birth control pills are a popular and effective way to prevent pregnancies through the use of synthetic hormones. But what happens when I stop birth control, you ask? When a person decides that they no longer want to take the pill they may experience symptoms once they stop that daily dose of hormones. If you’re planning on coming off the pill, it’s important to be aware of these symptoms as your hormones regulate. Each person will experience something different and it can take some time for your body to re-establish a cycle. The pill can help regulate your period and hormonal symptoms so it’s not surprising that your cycle might be affected once your body is in charge of producing its own hormones again.

We will look at different types of birth control, what are the common symptoms of coming off birth control, and look at what post-birth control syndrome is so that you’re prepared if you’re planning to stop a hormonal method of birth control.

How does the birth control pill work?

There are many different types of birth control and the birth control pill (oral contraceptives) is the most commonly used method of reversible contraception. The pill contains hormones (progestin-only or a combination of estrogen and progestin) and this stops the ovaries from releasing an egg, keeps the endometrium thin, and it thickens cervical mucus so that it’s hard for sperm to enter the uterus. 

The IUD is another common form of birth control and it’s a T-shaped device that is placed inside the uterus. It is available in both a hormonal and non-hormonal form. IUDs work by preventing the fertilization of an egg. The IUD releases lower levels of hormones versus the pill, so I will focus on what to expect when coming off of the pill.

What are common symptoms when coming off the pill?

  • Irregular periods: Allow three months for your body to re-establish a regular cycle after stopping the pill.

  • Acne: This will depend on which kind of pill you were on. Certain birth control pills will block sebum production, so when you no longer take the pill your skin may become more greasy because your sebum production will no longer be suppressed! This can cause more breakouts. 

  • Heavier periods: The pill works to thin the endometrial lining. Once your body starts producing its own estrogen, your endometrial lining will get thicker than what it was on the pill. 

  • Cramping: Birth control pills are sometimes prescribed to help relieve menstrual cramps as it’s thought to decrease prostaglandin production (high prostaglandin s= more cramping). Also, the birth control pill prevents ovulation so it could prevent ovulation pains. 

  • Hair loss: You might notice extra shedding after a big hormonal shift. This can also happen through menopause or after giving birth. 

  • PMS/ mood changes: Your hormones are level when you are on the pill so there are no hormonal fluctuations. The fluctuations in your hormones before your period is what can bring on mood swings/PMS. 

  • Migraines: Fluctuations in estrogen seem to be a trigger for hormonal migraines, especially when there is a big drop. The pill helps regulate the amount of estrogen in your body and, therefore, the estrogen drops can be regulated, too. 

  • Increased libido: There are many factors that can affect someone’s sex drive and it’s thought that oral contraceptives can dampen sex drive because of their effect on sex hormone-binding globulin (SHBG controls the amount of testosterone your tissues can use). 

I know that this list may make you wonder if you should ever come off the pill or it may even spark some fear of coming off. Your body is amazing in that it will try to go back into balance and there is a lot you can do to promote hormonal health afterwards. 

It can also take a couple of cycles for your body to re-adjust. Just like coming off the pill can cause symptoms, going on the pill can also cause symptoms! The symptoms (mood changes, low libido, acne, hair loss) you noticed while starting the pill may have stopped after a couple of months, but maybe they didn’t? 

What is post-birth control syndrome? Is it real?

Post-birth control syndrome is not an accepted term in some medical circles and it’s a term sometimes used when people report their symptoms when coming off of the pill. Some critics argue that when someone stops the birth control, their body is returning to what their cycle looked like beforehand. 

Rather than getting into the nitty-gritty of whether this is an approved syndrome, I think the most important thing is to acknowledge and listen to people when they report symptoms while coming off of the pill. Some people may indeed have been put on birth control to help with, for example, PCOS, and the symptoms of that condition will come back after they stop the pill. However, it’s not uncommon for your body to notice symptoms once it starts producing its own hormones versus being regulated by the pill. 

If you decide to come off birth control pills, I always recommend that you reach out to your health care provider! Especially if you notice that your symptoms are persisting a couple of months afterwards. 


References:

« Back to Blog